Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 161, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 11, 2023, 4:49 PM CDT for Wright County, Minnesota. It was in force for 11 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2023, 4:49 PM CDT (21:49 UTC)
- Expired
- Aug 11, 2023, 5:00 PM CDT
- In force
- 11 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Wright County, MN
The radar
The Minneapolis radar (KMPX), 55 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 4:58 PM CDT | HAIL 1 | 4 S Maple Lake, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 2:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
189
WUUS53 KMPX 112149
SVRMPX
MNC171-112200-
/O.NEW.KMPX.SV.W.0161.230811T2149Z-230811T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
449 PM CDT Fri Aug 11 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
West central Wright County in central Minnesota...
* Until 500 PM CDT.
* At 449 PM CDT, a severe thunderstorm was located near Maple Lake,
or 7 miles west of Buffalo, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Buffalo around 500 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4519 9415 4527 9413 4531 9403 4522 9387
4512 9396 4512 9411
TIME...MOT...LOC 2149Z 297DEG 33KT 4518 9403
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:52 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 11, 2:52 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 252 PM CDT Fri Aug 11 2023 .DISCUSSION...(This evening through Friday) Issued at 252 PM CDT Fri Aug 11 2023 KEY MESSAGES: - Thunderstorms expected across central Minnesota into western Wisconsin this afternoon into the evening. Damaging wind and large hail will be the main risks. - Widespread showers and isolated thunderstorms on Sunday are likely, strong storms unlikely. Rest of Today... Ample forcing at multiple levels from a jet streak to 500 mb shortwave provides plenty of forcing to get convection going this afternoon. Temperatures in the low to mid 80s combined with dew points in the 60s will provide ample surface based instability for storms. Shear is rather unidirectional so not expected a tornado threat. This will be more of a hail and wind threat based upon the previously described environment. The main uncertainty right now for the rest of the afternoon and evening is not will storms form, but the exact location. A Severe Thunderstorm Watch is in effect for much of the area along the current bubbling cumulus clouds in western Minnesota and east into Wisconsin. It is this area that will be favored for convective initiation and continued storms. Looking towards the CAMs there is still a spread throughout central and southern Minnesota for the initiation location. Saturday and Sunday... High pressure moves in behind Friday's storms for a nice summer day. Biggest concern will be a chance for some fog in the morning, especially for locations that get ample rainfall from Friday's thunderstorms. By Sunday a pronounced wave will moved into the Upper Midwest providing broad forcing for precipitation. While precipitable water values are not anomalously high they are high enough for widespread rain. There is widespread agreement in the GEFS, EPS, and CMC ensemble system in this rain event. Thus the high PoP, but what continues to vary are QPF amounts. For the Twin Cities, as an example, the primary ensemble cluster extends from 0.2 up to 1.2 inches with multiple outliers well above that. The main severe risk appears to be to the south with our location remaining within the cool sector of this larger system. So expecting more of a rain event with a chance for some thunderstorms in areas where some localized instability supports it. Sunday into Sunday night is the most likely time for this rain. Monday through Friday... Some wrap around around rain could be seen on Monday, but overall dry until midweek. The deterministic global models show a frontal passage midweek and that would be out next chance for rain and thunderstorms. Still more of a spread in the ensembles, so PoPs remain low at this time. High pressure behind this front would favor a dry end to the week. Temperatures are rather uncertain for next week based on a wide spread in the ensembles. The GEFS is generally running hot with the EPS running mild and the CMC somewhere between them on average. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 109 PM CDT Fri Aug 11 2023 Scattered thunderstorms are expected to develop late this afternoon, with damaging wind & large hail possible in the strongest storms. Thunderstorms will likely initiate by 3-4 Pm across central MN, mainly along a line through MKT-STC, & move eastwards into the evening.Thunderstorm coverage will be spotty, so not all terminals will see impacts, but the chances are highest at MSP/RNH/EAU. Winds will become northwesterly this afternoon with gusts around 20 kts, then become light & more westerly overnight. Gusts around 20 mph return by late Saturday morning. Patchy fog/mist is possible overnight, but will become more likely if any terminals do see appreciable rainfall from today's thunderstorms. KMSP...Still think the main window for thunderstorms will be between 5-8 PM this evening. Thunderstorms will be isolated so any impacts will not be long-lived, probably less than an hour. Gusty winds in excess of 50 mph & large hail are possible with the strongest thunderstorms. /OUTLOOK FOR KMSP/ Sun...MVFR/-SHRA likely. -TSRA possible. Wind SE 10G20 kts. Mon...AM MVFR/-SHRA likely. Wind NW 20G30kts. Tue...VFR. Wind W 10G20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...ETA
Hazardous weather outlook, Aug 11, 3:02 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 302 PM CDT Fri Aug 11 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 122015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 302 PM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms likely with hail and wind are the primary threats. See watch and warning statements for more information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is another chance of thunderstorms Sunday and Sunday evening, severe weather is not likely, but still possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
In the hours before
Local storm report, Aug 11, 4:27 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
427 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM Funnel Cloud 3 SSW Cedar Mills 44.90N 94.54W
08/11/2023 Meeker MN Trained Spotter
Trained Spotter located in Hutchinson
spotted funnel cloud to west/southwest. Not
currently near the ground but signs of
tightening in the last 5 minutes.
&&
TDHLocal storm report, Aug 11, 4:31 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
431 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Hail Lake Lillian 44.95N 94.88W
08/11/2023 M1.25 inch Kandiyohi MN Public
Relayed via Facebook Messenger.
&&
TDHLocal storm report, Aug 11, 4:37 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
437 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM Tstm Wnd Dmg 7 N Ogilvie 45.93N 93.42W
08/11/2023 Kanabec MN Trained Spotter
Delayed report via NWSChat, 22 inch diameter
branch down reported by trained spotter.
&&
TDHLocal storm report, Aug 11, 4:44 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
444 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM Hail 3 NE Ham Lake 45.29N 93.19W
08/11/2023 M0.75 inch Anoka MN Trained Spotter
Relayed via facebook messenger from trained
spotter.
&&
TDHLocal storm report, Aug 11, 4:47 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
447 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM Funnel Cloud Brownton 44.73N 94.35W
08/11/2023 McLeod MN Trained Spotter
Trained spotter in Brownton looking
northwest reporting on and off funnel cloud,
no lowering as of yet.
&&
TDHLocal storm report, Aug 11, 4:48 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
448 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM Hail Rockford 45.09N 93.74W
08/11/2023 M1.50 inch Wright MN Trained Spotter
Hail up to 1.5 inches in Rockford relayed
via NWSChat.
&&
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:01 PM CDT | Special Weather Statement | MPX | Stevens | 29 min |
| Aug 10, 8:16 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 44 min |
| Aug 10, 8:30 PM CDT | Special Weather Statement | MPX | Swift | 30 min |
| Aug 10, 8:59 PM CDT | Special Weather Statement | MPX | Chippewa | 31 min |
| Aug 10, 9:09 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 36 min |
| Aug 10, 9:30 PM CDT | Special Weather Statement | MPX | Kandiyohi | 30 min |
| Aug 10, 9:33 PM CDT | Special Weather Statement | MPX | Renville | 42 min |
| Aug 10, 10:00 PM CDT | Special Weather Statement | MPX | McLeod, Meeker | 45 min |
| Aug 10, 10:15 PM CDT | Special Weather Statement | MPX | Renville | 45 min |
| Aug 10, 10:33 PM CDT | Special Weather Statement | MPX | Brown, Redwood | 57 min |
| Aug 10, 10:37 PM CDT | Special Weather Statement | MPX | Carver | 38 min |
| Aug 10, 10:40 PM CDT | Special Weather Statement | MPX | Nicollet, Sibley | 50 min |
| Aug 10, 11:00 PM CDT | Special Weather Statement | MPX | Blue Earth, Watonwan | 45 min |
| Aug 10, 11:01 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Watonwan | 44 min |
| Aug 10, 11:07 PM CDT | Special Weather Statement | MPX | Carver, Hennepin, Scott | 53 min |
| Aug 10, 11:16 PM CDT | Special Weather Statement | MPX | Le Sueur | 44 min |
| Aug 10, 11:28 PM CDT | Special Weather Statement | MPX | Martin | 47 min |
| Aug 10, 11:53 PM CDT | Special Weather Statement | MPX | Dakota, Ramsey, Washington | 52 min |
| Aug 10, 11:53 PM CDT | Special Weather Statement | MPX | Blue Earth | 37 min |
| Aug 10, 11:57 PM CDT | Special Weather Statement | MPX | Rice | 48 min |
| Aug 10, 11:59 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth | 46 min |
| Aug 11, 12:10 AM CDT | Special Weather Statement | MPX | Faribault | 35 min |
| Aug 11, 12:28 AM CDT | Special Weather Statement | MPX | Waseca | 47 min |
| Aug 11, 12:32 AM CDT | Special Weather Statement | MPX | Freeborn | 28 min |
| Aug 11, 12:40 AM CDT | Special Weather Statement | MPX | Goodhue, Steele | 50 min |
| Aug 11, 1:24 AM CDT | Special Weather Statement | MPX | Goodhue | 36 min |
| Aug 11, 2:02 PM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs, Morrison | 43 min |
| Aug 11, 2:20 PM CDT | Special Weather Statement | MPX | Mille Lacs | 40 min |
| Aug 11, 2:26 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 34 min |
| Aug 11, 2:43 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 47 min |
| Aug 11, 3:22 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti, Kanabec | 38 min |
| Aug 11, 3:25 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs | 35 min |
| Aug 11, 3:47 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 43 min |
| Aug 11, 3:51 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Sherburne | 39 min |
| Aug 11, 3:54 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville | 51 min |
| Aug 11, 4:09 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Sherburne, Wright | 51 min |
| Aug 11, 4:22 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Washington | 38 min |
| Aug 11, 4:29 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 46 min |
| Aug 11, 4:33 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 27 min |
| Aug 11, 4:37 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Wright | 23 min |
| Aug 11, 4:58 PM CDT | Severe Thunderstorm Warning | MPX | Scott, Sibley | 32 min |
| Aug 11, 5:00 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Carver, Hennepin, McLeod, Ramsey, Scott and 2 more | 60 min |
| Aug 11, 5:13 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Nicollet, Sibley | 47 min |
| Aug 11, 5:16 PM CDT | Tornado Warning | MPX | Le Sueur, Nicollet, Sibley | 16 min |
| Aug 11, 5:29 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 46 min |
| Aug 11, 5:30 PM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 30 min |
| Aug 11, 5:44 PM CDT | Severe Thunderstorm Warning | MPX | Rice | 33 min |
| Aug 11, 5:54 PM CDT | Special Weather Statement | MPX | Steele | 36 min |
| Aug 11, 6:01 PM CDT | Special Weather Statement | MPX | Faribault, Martin | 44 min |
| Aug 11, 6:03 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Steele, Waseca | 57 min |
| Aug 11, 6:32 PM CDT | Special Weather Statement | MPX | Goodhue | 28 min |
| Aug 11, 6:32 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice | 28 min |
| Aug 11, 6:37 PM CDT | Special Weather Statement | MPX | Martin | 23 min |
| Aug 11, 6:39 PM CDT | Special Weather Statement | MPX | Todd | 51 min |
| Aug 11, 6:49 PM CDT | Tornado Warning | MPX | Steele | 11 min |
| Aug 11, 6:55 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 35 min |
| Aug 11, 6:57 PM CDT | Special Weather Statement | MPX | Le Sueur, Rice | 33 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.